Winter Storm, Western Crook
- When
- November 28, 6:00 PM MST to November 29, 9:00 PM MST
- Where
- Western Crook forecast zone
- Reported by
- Public
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
A strong low pressure system moved into eastern portions of the Northern Plains and stalled out for nearly 48 hours. Wrap-around moisture behind the low brought snow to far northeastern Wyoming.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong low pressure system moved into eastern portions of the Northern Plains and stalled out for nearly 48 hours. Wrap-around moisture behind the low brought snow to far northeastern Wyoming. The heaviest snow fell over the Bear Lodge Mountains and the Four Corners area north of Newcastle, where eight to 15 inches of snow was reported. Elsewhere, two to six inches were reported across the rest of northeastern Wyoming. Gusty winds produced blowing and drifting snow, reducing visibilities below a quarter mile, especially in the Sundance area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 28, 2:07 PM MST, 3 hours 53 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
207 PM MST Mon Nov 28 2016
.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 129 PM MST Mon Nov 28 2016
Surface and upper analysis shows strong stacked low over far ern
ND with gusty NW winds across the cwfa. The leading edge of wrap
around rain/snow has pivoted southwest to near a K2WX-KPHP-KICR
line early this afternoon.
Trowal will continue to rotate around the low with pcpn spreading
southwest across the cwfa tonight. Model guidance remains quite
consistent showing a prolonged period of upslope snow for the nrn
Blkhls from this evening through late Tuesday evening where
amounts near a foot are possible, with higher amounts possible
near favored upslope areas closer to O'Neil pass. Spearfish
through Sturgis to near Tilford could receive 6 inches or more,
with amounts then drastically diminishing from Piedmont to Rapid
City under downslope effects. Many other areas on the plains of
nern WY and wrn SD will see a few inches of snowfall, with the
least amounts from Rapid City through far swrn SD. The snow will
begin tapering late Tuesday night.
As a secondary push of cold air works through the area tonight,
expect winds to increase further with some areas of warning
criteria winds across nwrn SD and possible extending as far south
as KRAP. These strong winds will continue through the day Tuesday
into at least Tuesday evening. The combination of strong winds
and snow will make for hazardous travel conditions across a large
portion of nern WY and wrn SD, with the least impacts likely from
Rapid City through far swrn SD where little snow accumulation is
expected.
.LONG TERM...(Wednesday Through Monday)
Issued at 129 PM MST Mon Nov 28 2016
Storm system will finally move away from the region on Wednesday
with decreasing chances for snow over western South Dakota. Breezy
conditions and temps in the upper 20s to upper 30s are expected.
Mainly dry weather is expected for the rest of the week and the
weekend as the next west coast system dives south over the western
states late in the week and should remain south of the region into
the weekend. Weaker northern stream energy could bring light snow
showers at times from Thursday through the weekend into early next
week mainly over the northern Black Hills area. Temperatures will
be near or slightly below average late this week, with a slight
warming trend over the weekend.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 129 PM MST Mon Nov 28 2016
MVFR/IFR conditions across northwest to central SD will continue
to spread southwest across the rest of the CWA as snow moves into
the area. Areas of LIFR are expected across the northern Black
Hills and portions of northeast Wyoming. Strong northwesterly
winds will also continue through tonight and Tuesday...with some
gusts to 50 kt across the western SD plains.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 5 PM this afternoon to 5 AM MST
Wednesday for SDZ001-012-024-025-028-072.
Winter Weather Advisory from 5 PM MST /6 PM CST/ this afternoon
to 5 AM MST /6 AM CST/ Wednesday for SDZ013-030>032-042>044-
046-047-073.
Wind Advisory until 11 PM MST Tuesday for SDZ026-027-041-074.
Wind Advisory until 5 PM MST this afternoon for SDZ001-012-013-
030>032-072-073.
Winter Storm Warning until 5 AM MST Wednesday for SDZ002-014.
WY...Winter Storm Warning from 5 PM this afternoon to 5 AM MST
Wednesday for WYZ057-071.
Winter Weather Advisory from 8 PM this evening to 11 PM MST
Tuesday for WYZ054-056.
&&
SHORT TERM...Johnson
LONG TERM...13
AVIATION...13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 323 AM MST MON NOV 28 2016 SDZ024-028-WYZ057-291300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-WYOMING BLACK HILLS- 323 AM MST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE THROUGH TUESDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-025-072-WYZ071-291300- HARDING-PERKINS-BUTTE-NORTHERN FOOT HILLS- STURGIS/PIEDMONT FOOT HILLS-NORTHEASTERN CROOK- 323 AM MST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. SEE THE LATEST WEATHER MESSAGE, NPWUNR, FOR THE LATEST INFORMATION. SNOW WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE THROUGH TUESDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054-056-291300- NORTHERN CAMPBELL-WESTERN CROOK- 323 AM MST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE THROUGH TUESDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ013-014-030>032-042>044-073-291300- NORTHERN MEADE CO PLAINS-ZIEBACH-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT- SOUTHERN MEADE CO PLAINS- 323 AM MST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. SEE THE LATEST WEATHER MESSAGE, NPWUNR, FOR THE LATEST INFORMATION. SNOW WILL DEVELOP LATE THIS EVENING AND CONTINUE THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE THROUGH TUESDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE PRODUCT, WSWUNR, FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ026-027-029-041-046-047-049-074-WYZ055-058-291300- RAPID CITY-SOUTHERN FOOT HILLS-SOUTHERN BLACK HILLS-FALL RIVER- MELLETTE-TODD-TRIPP-HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WESTON- 323 AM MST MON NOV 28 2016 /423 AM CST MON NOV 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH TONIGHT, WITH GUSTS OF 40 TO 55 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH TUESDAY EVENING, WITH GUSTS OF 40 TO 55 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1204 PM MST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM NON-TSTM WND GST 1 NNE FAITH 45.04N 102.02W
11/28/2016 M40 MPH MEADE SD ASOS
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1206 PM MST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
11/28/2016 M52 MPH HARDING SD ASOS
&&
KCLARKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1211 PM MST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM NON-TSTM WND GST 3 E WICKSVILLE 44.10N 102.50W
11/27/2016 M58 MPH PENNINGTON SD DEPT OF HIGHWAYS
0119 AM NON-TSTM WND GST 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
11/28/2016 M61 MPH PENNINGTON SD NWS OFFICE
0600 AM NON-TSTM WND GST 9 WSW RED ELM 44.99N 101.96W
11/28/2016 E50 MPH ZIEBACH SD TRAINED SPOTTER
0936 AM NON-TSTM WND GST RAPID CITY AIRPORT 44.05N 103.06W
11/28/2016 M55 MPH PENNINGTON SD ASOS
1030 AM NON-TSTM WND GST 1 N BUFFALO 45.60N 103.55W
11/28/2016 M52 MPH HARDING SD ASOS
1040 AM NON-TSTM WND GST 1 NNE FAITH 45.04N 102.02W
11/28/2016 M40 MPH MEADE SD ASOS
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1229 PM MST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM SNOW 10 NW RED SCAFFOLD 44.89N 101.97W
11/28/2016 M1.0 INCH ZIEBACH SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1253 PM MST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW LEMMON 45.94N 102.16W
11/28/2016 M2.0 INCH PERKINS SD CO-OP OBSERVER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW DUPREE 45.05N 101.60W
11/28/2016 M3.0 INCH ZIEBACH SD CO-OP OBSERVER
&&
METhe national radar mosaic for the moment the first event began.
2 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662807, 662808, 662809.